From Our 2008 Archives
Tysabri May Be Linked to Melanoma
Latest Medications News
2 MS Patients Get Deadly Skin Cancer After Tysabri Treatment
Daniel J. DeNoon
Reviewed By Louise Chang, MD
Tysabri slows the self-destructive immune responses that attack the nervous systems of people with MS. In animal studies, these same immune responses hold melanoma in check. Might the drug have caused melanoma in these two MS patients?
It's possible, says Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine.
"The important thing to remember is that Tysabri remains by far the most effective FDA-approved drug for treating relapsing forms of MS," Vartanian tells WebMD. "There are adverse effects associated with all medications. For Tysabri, we now consider melanoma a potential additional risk."
Both of the women treated by Vartanian and colleagues had existing moles that became malignant after they started Tysabri treatment. The first patient, a 46-year-old woman, had had a mole on her shoulder for a long time.
"Shortly after her first infusion of Tysabri, we noticed a rapid change in the mole," Vartanian says. "It was found to be malignant melanoma with metastatic spread to her regional lymph nodes. Since that time she has relapsed with widely metastatic disease."
The second patient, a 45-year-old woman, had a mole on the back of her eye. Her doctors had monitored this mole for years, as MS patients undergo regular eye exams. The mole had been stable and unchanged since 1999. However, the woman had a family history of melanoma. Her father and a brother had melanomas; both of them remain alive and well.
"After several infusions of Tysabri, this mole dramatically changed in size, depth, and pigment and was identified to be an ocular melanoma," Vartanian says. "So we have two patients who, after relatively few doses of Tysabri, developed malignant melanoma."
One other MS patient also developed melanoma -- a man who received the treatment in clinical trials prior to the drug's FDA approval, confirms Shannon Altimari, a spokesperson for Biogen Idec Inc., which in partnership with Elan Corp. markets Tysabri.
"We did see a single case of melanoma in a male patient with a skin lesion present at first dose during Tysabri clinical trials," Altimari tells WebMD. "So everything written in this report is consistent with our clinical trial experience. We are fortunate to have a safety program in place to monitor for adverse events."
Tysabri Melanoma Risk Small, Unproven -- but Caution Urged
The report from Vartanian and colleagues does not prove Tysabri caused these patients' melanoma. However, Tysabri works by blocking a molecule called alpha-4 integrin. In animal studies, this molecule keeps melanoma cells from becoming invasive. And blocking alpha-4 integrin not only keeps cancer-fighting T lymphocytes from entering inflamed skin where melanomas are growing, but also kills these immune cells in the lymph nodes.
Even so, there's not yet enough evidence to convict Tysabri of causing melanoma, says Patricia O'Looney, MD, vice president for biomedical research at the National Multiple Sclerosis Society.
"From these two cases, one cannot draw the conclusion there is an association or link between Tysabri and melanoma," O'Looney tells WebMD. "There is a concern because it came so close to the dosing, but it is still too early to make any conclusion."
O'Looney notes that Tysabri is not a first-line treatment for MS -- it's usually given when MS gets worse despite some other treatment.
"So it is a balancing act to try to help a patient whose disease is getting worse and worse and to balance this against the possible risk identified in these two patients with melanoma," she says. "It is too early to even make a judgment of whether or not to give Tysabri to a patient with a family history of melanoma. The thing to do is to be aware of this possible risk and to go forward with caution."
Vartanian says it's his opinion that Tysabri's label should warn doctors and patients of the possible risk of melanoma in patients with atypical moles or a family history of melanoma. Altimari says the drug's makers have no current plans to do this.
Vartanian is asking all his MS patients to undergo a full skin survey by a dermatologist before starting Tysabri treatment, and every six months thereafter. But he's not going to refuse the drug to MS patients who need it.
"It is a small risk at this time, but in my opinion it is important for neurologists treating MS to get a dermatologist involved before starting Tysabri so that patient remains at low risk," he says.
SOURCES: Svilaas, T. The New England Journal of Medicine, Feb. 7, 2008; vol 358: pp 557-567. Vetrovec, G.W. The New England Journal of Medicine, Feb. 7, 2008; vol 358: pp 634-637. Felix Zijlstra, MD, PhD, director, thorax center, University Medical Center, University of Groningen, Netherlands. George W. Vetrovec, MD, chairman, division of cardiology, and director, of adult cardiac catheterization laboratory, Virginia Commonwealth University, Richmond.
© 2008 WebMD Inc. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions